Cheap and Available: The Growing Threat of Synthetic Cannabinoids

Synthetic Cannabinoids
Synthetic cannabinoids (sometimes referred to as “synthetic marijuana,” “spice,” or “K2”) are a family of man-made, psychoactive chemicals that are sprayed onto plant material, which is often smoked or ingested to achieve a “high.” Use of these products carries the potential for acute adverse health effects.

Historically, synthetic cannabinoid compounds were developed to study cannabinoid receptors, but in recent years these compounds have emerged as drugs of abuse. In 2005, synthetic cannabinoid products emerged in European countries before appearing in the United States in 2009.

Today, synthetic cannabinoid products are distributed worldwide under countless trade names and packaged in colorful wrappers designed to appeal to teens, young adults, and first-time drug users. These products are sold under a variety of names and are sometimes sold in convenience stores and other retail outlets as incense or natural herbal products. The lack of oversight over the manufacture and labeling of synthetic cannabinoid products means that users do not actually know the kind of synthetic cannabinoids in the product and the amount to which they are being exposed.[1]

Although these products are often labeled as “not for human consumption” and marketed as “incense,” health professionals and legal authorities are keenly aware that people use these products for their psychoactive effects. Despite federal and state regulations to prohibit synthetic cannabinoid sale and distribution, reports of harmful effects are increasing. All states now have at least one law on the books, but these laws vary widely. This is not only a problem in the United States but around the world.

Signs and Symptoms of Synthetic Cannabinoid Exposure
In April 2015, the CDC’s Health Studies Branch worked with the Mississippi Department of Health during an outbreak of 724 cases of illness and death associated with synthetic cannabinoid use in the state.[2] We used clinician-suspected or patient-reported synthetic cannabinoid use, plus the presence of symptoms, as our case criteria, so it is possible that 724 cases are an underrepresentation. Synthetic cannabinoids are metabolized quickly, so not detecting them (even if testing is available) does not rule out exposure. Of course, this method may also have included people whom providers suspected of having used synthetic cannabinoids but who did not actually use the drug.

As part of that investigation, CDC analyzed the medical records of 119 patients who presented to the University of Mississippi Medical Center (UMMC) for illness related to synthetic cannabinoid use. Like other instances of synthetic cannabinoid intoxication, these patients had nonspecific symptoms, but the most frequently reported signs and symptoms were:

Hypertension;

Tachycardia;

Aggressive or violent behavior;

Confusion;

Alternating agitation and aggression; and

Depressed mental status (such as somnolence or unresponsiveness).

As seen in previous outbreaks of adverse events linked to synthetic cannabinoid use, most users were young men, with a median age of 29 years. Statewide, from April 2 to May 3, 2015, nine deaths associated with synthetic cannabinoid use were reported to the state’s poison center, although the number of people who died could be higher due to underreporting. At the UMMC, patients who were older and had a history of psychiatric illness or substance abuse were more likely to die or be admitted to the intensive care unit. The median age of those who died was 32 years.

Synthetic cannabinoids are not detected on routine urine or serum drug screens, and most hospital laboratories do not have the capability to test for synthetic cannabinoids. Testing at referral laboratories is available; however, clinicians should be aware that test panels are limited in scope and will not detect all of the synthetic cannabinoids currently being used. In the Mississippi investigation, patient samples were sent to a research laboratory that specializes in detecting novel synthetic cannabinoids. The lab detected MAB-CHMINACA, a chemical compound that had recently entered the market.

An Emerging Public Health Threat
The use of synthetic cannabinoids may indicate an emerging public health threat due to:

Apparent rapid increase in use;

Variable and unpredictable toxicity of new compounds on the market; and

Difficulty in enforcing legal bans due to fast-changing types and mixtures of drug contents.

Here are some key points to keep in mind about synthetic cannabinoid use:

Synthetic cannabinoids are not marijuana and are not safe.

They are dangerous and can cause severe illness and even death.

Easy access and a misperception that these products are legal and relatively safe are contributing to their popularity.

Although the legality of these products may vary by state, many specific synthetic cannabinoids have been banned at the federal level. Consider synthetic cannabinoid use in patients with symptoms of drug intoxication with negative drug screens. Symptoms are generally short-lived, and most patients recover rapidly.

If you suspect that a severely ill patient may have used synthetic cannabinoids, check for rhabdomyolysis and kidney injury, and monitor for seizures and cardiac arrhythmias. Care is symptomatic and supportive. Low-dose benzodiazepines have been used successfully to treat agitation.

And finally, if you see severe illness or clusters of illness following patients’ use of these products, notify your local poison center or health department.

Leave a Reply

Your email address will not be published. Required fields are marked *